Alert archive / Texas / Coastal Flood Statements in 2023

Coastal Flood Statement 13, NWS Brownsville, TX

October 2, 2023Cameron County, Kenedy County, Willacy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Oct 2, 2023, 8:25 AM CDT for Cameron County, Kenedy County, Willacy County, Texas. It took effect at Oct 2, 2023, 4:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2023, 8:25 AM CDT (13:25 UTC)
In effect from
Oct 2, 2023, 4:00 PM CDT
Expired
Oct 3, 2023, 6:00 AM CDT
In force
14 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Kenedy County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 69 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 1.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2023-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2023-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
739 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

405 
WHUS44 KBRO 021325
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
825 AM CDT Mon Oct 2 2023

TXZ451-454-455-030000-
/O.NEW.KBRO.CF.S.0013.231002T2100Z-231003T1100Z/
Kenedy Island-Willacy Island-Cameron Island-
825 AM CDT Mon Oct 2 2023

...COASTAL FLOOD STATEMENT IN EFFECT FROM 4 PM CDT THIS AFTERNOON
THROUGH LATE TONIGHT...

* WHAT...Isolated minor coastal flooding expected.

* WHERE...Kenedy Island, Willacy Island and Cameron Island 
  Counties.

* WHEN...From 4 PM CDT this afternoon through late tonight.

* IMPACTS...Wave run-up may approach the dunes along narrow
  beaches. Beach equipment, such as umbrellas and chairs, could be
  moved by waves. Vehicles driving along narrow beaches may
  experience higher water levels. Elevated water levels may also
  occur across the Laguna Madre and South Bay, and along State
  Highway 4 west of Boca Chica State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 2, 6:37 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 2, 6:37 AM CDT, 1 hour 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
637 AM CDT Mon Oct 2 2023

...New AVIATION...

.SHORT TERM...
(Today through Tuesday)
Issued at 359 AM CDT Mon Oct 2 2023

Current KBRO Doppler radar once again shows a smattering of
isolated showers across the BRO CWFA, primarily over the lower
Texas coastal waters. These showers are likely being supported by
the 2.01 inches of precipitable water (PW) that was indicated on
the KBRO upper air sounding from Sunday evening, an increase from
1.74 inches from 24 hours prior. Overall, this level of PW will
persist through the short term forecast period. When combined with
daytime heating, and despite 500 mb high pressure centered over
the western Gulf of Mexico, scattered to even numerous showers and
thunderstorms are forecast for Deep South Texas and the Rio
Grande Valley.

Despite robust relative humidity percentages, and daytime highs at
above normal levels (but well below the sustained record-setting
heat that was encountered over the past several weeks), heat indices
will top-out below established Heat Advisory criteria, so an
Advisory is not anticipated today nor on Tuesday.

Finally, with an enhanced pressure gradient across the Gulf of
Mexico, courtesy of high pressure in the north of this body of water
interacting with lower pressure in the south, moderate swells will
approach the Lower Texas Coast from the east. With low tide at late
morning today (11:18 AM), followed by a high tide tonight (9:07 PM),
a marginal Coastal Flood Advisory situation may occur, so will punt
the need for an Advisory at the local beaches to the successive
shift, who will have the aide of visual confirmation via established
webcams.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 359 AM CDT Mon Oct 2 2023

A large mid to upper level trough will move into the Desert
Southwest and over the Southern Plains by Midweek. Southwesterly
flow ahead of the approaching trough will allow for a few mid-level
disturbances to move over the area which may enhance daily seabreeze
convection on Wednesday. At the surface, a warm front is expected to
advance northward Wednesday into Thursday. The low level flow may
produce a heat spike across the CWA Wednesday or Thursday afternoon.

By Thursday, the 500mb trough with the associated cold front will
approach the region. This front is expected to push into Deep South
Texas Thursday into Friday. Moisture will increase and pool along
and ahead of the front, PWAT values increase to over 2 inches by
Thursday. QPF remains pretty high at half an inch to one inch in
places, but the entire area would welcome any rain that falls.
Abundant moisture in place combined with the lift from the cold
front, efficient rainfall will be possible with periods of moderate
to heavy rain Thursday through Saturday. The Weather Prediction
Center has highlighted all of Deep South Texas under a Slight Risk
of Excessive Rainfall (at least a 15% chance of flash flooding) from
Thursday morning through Friday morning and a Marginal Risk of
Excessive Rainfall (at least a 5% chance of flash flooding) from
Friday morning through Saturday morning.

As for temperatures, high temperatures for Wednesday through
Thursday are expected to be in the 90s for Deep South Texas and the
Rio Grande Valley, but Starr and Zapata could be in or close to the
100s. Heat indices during this time are also expected to be in the
range of 105-110 degrees during the afternoon as the onshore flow
will help push moisture into the region. Heat indices are expected
to stay below Heat Advisory conditions, but it will still feel hot
outside. Overnight lows Tuesday night through Thursday night will
generally fall into the 70s. In the wake of the front, high
temperatures on Friday are expected in the upper 80s for most of the
area. Highs Saturday and Sunday are expected to be in the 80s.
Overnight low temperatures Friday night through the weekend will
fall into the 60s and the lower 70s.

Lastly, due to the enhanced pressure gradient to the north and south
of the Gulf of Mexico there is a stronger easterly fetch that is
generating moderate swells. Add this along with the higher tides, it
is possible that until the cold front pushes through the Lower Texas
Coast, that Coastal Flood Statement or Advisory might be needed each
day.

&&

.AVIATION...
(12Z TAFS)
Issued at 634 AM CDT Mon Oct 2 2023

No changes needed to the previous issuance of TAFs. Convection
remains a possibility, with a TEMPO still in effect at the
aerodromes. Light to moderate winds will also occur with MVFR to
VFR likely.

&&

.MARINE...
Issued at 359 AM CDT Mon Oct 2 2023

Today through Tuesday: Buoy 42020 reported east winds around 14
knots gusting to around 16 knots with seas slightly over 5 feet
with a period of 8 seconds at 1:50 CDT/6:50 UTC. Light to moderate
winds and generally moderate seas will continue to prevail along
the Lower Texas Coast during the period, the result of high
pressure across the northern Gulf of Mexico interacting with lower
pressure across the southern Gulf of Mexico. Although Small Craft
Advisory is not likely to be needed, Small Craft Exercise Caution
cannot be ruled out, especially for the Gulf of Mexico waters
from 20 to 60 nautical miles offshore.

Tuesday night through Sunday...Generally light to moderate east to
southwest winds are expected Tuesday night through Thursday night.
Moderate to occasional strong winds will develop Friday into the
weekend through the approach and passage of a cold front. Winds
could become strong enough for a short period of Small Craft
Advisory. Due to the strong easterly fetch generating wave heights
between 4 to 5 feet during the period, Small Craft Exercise Caution
conditions are expected over the Gulf waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             94  79  95  80 /  70  30  60  40
HARLINGEN               93  75  96  77 /  70  20  60  30
MCALLEN                 95  78  98  79 /  70  20  60  20
RIO GRANDE CITY         95  76  98  77 /  60  40  50  30
SOUTH PADRE ISLAND      88  82  89  82 /  70  60  80  70
BAYVIEW/PORT ISABEL     92  77  93  78 /  70  40  70  50

&&

.BRO WATCHES/WARNINGS/ADVISORIES...None.

&&

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 4:15 PM CDTSpecial Weather StatementBROJim Hogg45 min
Oct 2, 4:38 PM CDTSpecial Weather StatementBROZapata52 min
Oct 2, 4:58 PM CDTSpecial Weather StatementBROZapata47 min
Oct 2, 5:29 PM CDTAreal Flood AdvisoryBROStarr111 min
Oct 2, 5:44 PM CDTSpecial Weather StatementBROStarr46 min
Oct 2, 5:49 PM CDTAreal Flood AdvisoryBROStarr43 min
Oct 2, 5:54 PM CDTSpecial Weather StatementBROStarr51 min

Nearby

Coastal Flood Statements in Texas, 2023Every coastal flood statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.